Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 87, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Sep 14, 2010, 9:37 PM CDT for Thomas County, Kansas. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2010, 9:37 PM CDT (02:37 UTC)
- Expired
- Sep 14, 2010, 10:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Thomas County, KS
The radar
The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 10:14 PM CDT | HAIL 0.88 | Brewster, KS | |
| Sep 14, 10:15 PM CDT | HAIL 1 | 1 N Brewster, KS | |
| Sep 14, 10:35 PM CDT | TORNADO | 9 Sse Brewster, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 7:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4172 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880
WFUS53 KGLD 150237
TORGLD
KSC193-150345-
/O.NEW.KGLD.TO.W.0087.100915T0237Z-100915T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM CDT TUE SEP 14 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 1045 PM CDT
* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 6 MILES NORTHWEST OF EDSON...AND WAS MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BREWSTER...LEVANT...COLBY...GEM...MINGO AND HALFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3923 10139 3951 10139 3951 10138 3949 10075
3913 10085
TIME...MOT...LOC 0238Z 289DEG 32KT 3940 10157
$$
JERRYK3 follow-up statements
206
WWUS53 KGLD 150258
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT TUE SEP 14 2010
KSC193-150345-
/O.CON.KGLD.TO.W.0087.000000T0000Z-100915T0345Z/
THOMAS KS-
958 PM CDT TUE SEP 14 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR THOMAS COUNTY UNTIL 1045
PM CDT...
AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR EDSON...AND WAS MOVING EAST AT 20 MPH.
NUMEROUS FUNNEL CLOUDS HAVE BEEN REPORTED NEAR EDSON...AND ABOUT 5
MILES NORTH OF EDSON...IN THE PAST FEW MINUTES.
GOLF BALL SIZE HAIL WAS REPORTED AT THE EDSON OVERPASS ON INTERSTATE
70 AT APPROXIMATELY 955 PM CDT.
LOCATIONS IMPACTED INCLUDE...
BREWSTER...LEVANT...COLBY...MINGO...HALFORD AND GEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3923 10139 3951 10139 3951 10138 3949 10075
3913 10085
TIME...MOT...LOC 0257Z 291DEG 18KT 3936 10149
$$
JERRYK055
WWUS53 KGLD 150320
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MDT TUE SEP 14 2010
KSC193-150345-
/O.CON.KGLD.TO.W.0087.000000T0000Z-100915T0345Z/
THOMAS KS-
1020 PM CDT TUE SEP 14 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR THOMAS COUNTY UNTIL 1045
PM CDT...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 8 MILES SOUTH OF BREWSTER...AND WAS MOVING EAST AT
20 MPH.
THE PRIMARY TORNADO THREAT WITH THIS STORM WILL BE SOUTH OF
INTERSTATE 70 IN RURAL THOMAS COUNTY.
ALONG THE INTERSTATE 70 CORRIDOR...INCLUDING BREWSTER...LEVANT...AND
COLBY...EXPECT LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WINDS OF UP TO 70 MPH.
LOCATIONS IMPACTED INCLUDE...
LEVANT...MINGO...COLBY...HALFORD AND GEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3923 10139 3951 10139 3951 10138 3949 10075
3913 10085
TIME...MOT...LOC 0318Z 291DEG 18KT 3925 10135
$$
024380
WWUS53 KGLD 150347
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT TUE SEP 14 2010
KSC193-150357-
/O.EXP.KGLD.TO.W.0087.000000T0000Z-100915T0345Z/
THOMAS KS-
1047 PM CDT TUE SEP 14 2010
...THE TORNADO WARNING FOR CENTRAL AND NORTHERN THOMAS COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...INTO SOUTHERN THOMAS COUNTY...WHERE A TORNADO WARNING
REMAINS IN EFFFECT UNTIL 1115 PM CDT.
LAT...LON 3923 10139 3951 10139 3951 10138 3949 10075
3913 10085
TIME...MOT...LOC 0320Z 291DEG 18KT 3925 10134
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 14, 6:43 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 14, 6:43 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT TUE SEP 14 2010 .DISCUSSION... 220 PM MDT TUE SEP 14 2010 TONIGHT/S INCOMING S/WV TROUGH IS STILL ANTICIPATED TO FOSTER ELEVATED CONVECTION OVERNIGHT PRIMARILY NORTH OF U.S. HWY 36 AND EAST OF THE CWA. NOT EXPECTING MUCH...IF ANY... DIURNALLY DRIVEN (SURFACE BASED) CONVECTION GIVEN THE EXCESSIVE AMOUNTS OF CINH OVER THE REGION. SFC TEMPS AND MOISTURE ADVECTION NORTH OF THE CURRENT QUASI- STATIONARY FRONT THAT REMAINS DRAPED W-E BISECTING THE CWA ARE NOT EXPECTED TO WARM SUFFICIENTLY TO OVERCOME THE INHIBITION. INSTABILITY IS MEAGER SOUTH OF THE FRONT. THESE SCENARIOS ARE SUPPORTED BY MOST OF THE CONVECTIVE RESOLVING MODELS AND THEIR SUCCESSIVE RUNS. IT IS NOTEWORTHY THE LATEST HRRR AVAILABLE (17Z) GENERATES AN ISOLATED CELL OVER YUMA CNTY BY 22/23Z AND WEAKENS THE CONVECTION AS IT MOVES EAST THROUGH THE EARLY EVENING...IN RESPONSE TO A LOW AMPLITUDE LEAD S/WV TROUGH. THE EVENING POPS ACCOUNT FOR THIS SHOULD THE MODEL RUN VERIFY. ISENTROPIC LIFT AND MOISTURE ADVECTION ABOVE THE FRONT SHOULD COMMENCE AFTER 03Z COUPLED WITH MODEST MUCAPE ALLOWING FOR THE CHANCE OF SOME TSRA. WHAT ACTIVITY DEVELOPS SHOULD BE CLEAR OF THE CWA BY DAWN. ADDED PATCHY FOG TO THE GRIDS FOR MUCH OF THE EASTERN CWA NORTH OF THE FRONT GIVEN THE LOW SFC T/TD SPREADS AND PERSISTENCE FROM THE PAST TWO NIGHTS...PRIOR TO THE ARRIVAL OF A PRE-FRONTAL TROUGH AND COLD FRONT SLATE IN HERE VERY LATE TONIGHT. THE COLD FRONT WILL CLEAR THE CWA DURING THE DAY TOMORROW AS THE MAIN S/WV TROUGH PASSES WELL NORTH OF THE CWA. THIS WILL ALLOW FOR A DRY DAY WITH FURTHER DRYING OF THE AIRMASS OVERNIGHT WED NIGHT, PER PBL THETA-E FIELDS. FOR THR AND FRI DRY WX WILL CONTINUE. LOW TO MID 80S ON THR AND UPR 80S/LOW 90S ON FRI GIVEN LEE TROUGHING OVER ERN COLORADO. LATE FRI NIGHT ANOTHER COLD FRONT ASSOC WITH A DEEP LOW OVER THE CANADIAN PRAIRIES IS PROGGED TO MOVE TOWARD THE CWA. CONFIDENCE IS LOW ON HOW FAR SOUTH THE FRONT WILL MOVE INTO THE CWA AS THERE IS A CONSIDERABLE SPREAD IN THE DETERMINISTIC MODELS AND ENSEMBLE SOLUTIONS. FOR NOW I LEFT ALONE FRI NIGHT/S SLIGHT CHANCE POPS AS THE FRONT IS SLATED TO AT LEAST MAKE IT INTO THE NORTHERN TIER COUNTIES PRIOR TO 12Z SAT. THE MAIN CONCERN IS OVER THE WEEKEND/S TEMPERATURES. THE GFS SOLUTION AND SOME OF THE CONSENSUS MOS OUTPUT INDICATE HIGH TEMPS ONLY REACHING THE UPPER 60S AT LOCATIONS ALONG AND NORTH OF I-70 ON SAT. SOMETHING TO MONITOR FOR NOW AS THE FCST HIGHS ARE CURRENTLY IN MID/UPR 80S. FURTHER OUT IN TIME...IT APPEARS YET ANOTHER COLD FRONT MIGHT ARRIVE IN HERE EARLY TUE MORNING PER THE 12Z GFS AND EC. THIS WAS SUPPORTED BY THE HPC. STAY TUNED. 05 && .AVIATION... 534 PM MDT TUE SEP 14 2010 FOR THE 00Z TAF...CONVECTIVE DEVELOPMENT ONGOING OVER WASHINGTON COUNTY COLORADO WITH A TREND NORTHEASTWARD. SHOULD NOT IMPACT KGLD AND UNCERTAIN WHETHER IT WILL BE SUSTAINED LONG ENOUGH TO IMPACT KMCK. HAVE OPTED TO OMIT VCTS/TSRA MENTION FOR THIS ISSUANCE FOR KMCK BUT WILL MONITOR CLOSELY. FOCUS THEN SHIFTS TO POTENTIAL FOR LOW STRATUS/FOG AT KMCK AFTER AROUND 09Z. HAVE MVFR CIGS/VSBY FOR KMCK AFTER 09Z TRENDING DOWN TO IFR CIGS FROM 12Z THROUGH 16Z BEFORE CONDITIONS RETURN TO VFR FOR THE REMAINDER OF THE EFFECTIVE PERIOD. HAVE VFR CIGS/VSBY FOR KGLD THROUGH THE ENTIRE EFFECTIVE PERIOD WITH FEW-SCT MID LEVEL CLOUDS. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 14, 11:31 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT TUE SEP 14 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT TUE SEP 14 2010 /1131 AM CDT TUE SEP 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA LATER THIS AFTERNOON INTO THIS EVENING...WITH THE GREATEST THREAT OF SEVERE WEATHER AT LOCATIONS ALONG AND NORTH OF U.S. HIGHWAY 36. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS FROM TUESDAY NIGHT ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING BEFORE MOVING EAST OF THE FORECAST AREA. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY. SEVERE WEATHER IS CURRENTLY NOT EXPECTED WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 14, 8:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 13 N RULETON 39.53N 101.91W
09/14/2010 M1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
FOLTZSpecial weather statement, Sep 14, 9:00 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT TUE SEP 14 2010 KSZ001-150230- CHEYENNE- 900 PM CDT TUE SEP 14 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WHEELER...MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3994 10146 3957 10170 3962 10192 3994 10185 TIME...MOT...LOC 0200Z 199DEG 13KT 3968 10177 024
Local storm report, Sep 14, 9:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TORNADO 9 N RULETON 39.47N 101.86W
09/14/2010 SHERMAN KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED LARGE CONE TORNADO WHICH
HAS SINCE BECOME RAIN WRAPPED.
&&
FOLTZLocal storm report, Sep 14, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST 13 N GOODLAND 39.53N 101.67W
09/14/2010 M60 MPH SHERMAN KS MESONET
&&
FOLTZLocal storm report, Sep 14, 9:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 N GOODLAND 39.40N 101.71W
09/14/2010 E1.00 INCH SHERMAN KS LAW ENFORCEMENT
&&
FOLTZLocal storm report, Sep 14, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
09/14/2010 M78 MPH SHERMAN KS ASOS
&&
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 63 min |
| Sep 14, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Sep 14, 9:00 PM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Sep 14, 9:08 PM CDT | Tornado Warning | GLD | Sherman | 67 min |
| Sep 14, 10:12 PM CDT | Tornado Warning | GLD | Logan, Thomas | 63 min |
| Sep 14, 11:09 PM CDT | Tornado Warning | GLD | Gove, Logan | 66 min |
| Sep 14, 11:57 PM CDT | Special Weather Statement | GLD | Thomas | 33 min |
| Sep 15, 12:10 AM CDT | Tornado Warning | GLD | Gove | 65 min |
| Sep 15, 1:00 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| Sep 15, 1:12 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 43 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.